New Mexico, 2007

Tornado and Flash Flooding in New Mexico, March 23 to 24, 2007

March 23 to 24, 2007 · NWS MAF · 35 events in 2 counties and zones

An upper level storm system moved east across northern Mexico across west Texas and southeastern New Mexico. Ahead of this system, a moist and unstable airmass was in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system moved east across northern Mexico across west Texas and southeastern New Mexico. Ahead of this system, a moist and unstable airmass was in place. As temperatures warmed throughout the day, the atmosphere became more unstable. Storms initiated in the Big Bend and across the mountains of southeastern New Mexico and moved north and eastward. |The Midland county warning area saw five recorded tornadoes on the 23rd, four in New Mexico and one in Texas. The four in New Mexico were documented by both trained Skywarn spotters and by a National Weather Service damage survey team. The tornado in Texas was recorded by a television news/weather crew in the area. Baseball size hail was also associated with the Texas storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 11:52 AM MST, 50 minutes earlier.

Area forecast discussion, Mar 23, 11:52 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT FRI MAR 23 2007

.SHORT TERM...
UPPER LOW OVER NORTHERN SONORA MEXICO WILL LIFT NORTHEASTWARD
ACROSS NEW MEXICO TONIGHT.  VISIBLE SATELLITE INDICATES TOWERING
CUMULUS ACROSS THE UPPER TRANS PECOS AND BIG BEND AREAS CONTINUES TO
BUILD WITH CONVECTIVE INSTABILITIES INCREASING /2000 TO 3000 J/KG/.
THIS INSTABILITY WILL COMBINE WITH DECENT DEEP LAYER SHEAR AND
ABUNDANT LOW LEVEL MOISTURE /55F SURFACE DEWPOINTS EXTENDING
WESTWARD TO THE MOUNTAINS/ FOR CONVECTIVE DEVELOPMENT...WITH
INITIAL CONVECTIVE DEVELOPMENT ANTICIPATED ACROSS OUR WESTERN
COUNTIES/ZONES.

THE SEVERE WEATHER RISK THIS AFTERNOON/EVENING IS FOR LARGE HAIL AND
DAMAGING WINDS...WITH A LOW PROBABILITY TORNADO THREAT...THEN A
GRADUAL TRANSITION AROUND MIDNIGHT TO MORE OF A FLASH FLOOD THREAT
AS STRONG/SEVERE CELLS BECOMING MORE NUMEROUS AND CELLS TRAIN ACROSS
THE SAME LOCATION.  FLASH FLOOD WATCH IS IN EFFECT THROUGH MIDDAY
SATURDAY AND A CONVECTIVE WATCH IS LIKELY COMMENCING LATER THIS
AFTERNOON.

.LONG TERM...
CUTOFF LOW IS PROGGED TO EJECT NORTHEASTWARD INTO CENTRAL NEW MEXICO
BY SATURDAY MORNING WITH WIDESPREAD RAINFALL POSSIBLY STILL
OCCURRING OVER THE EASTERN CWA SATURDAY MORNING.  WILL KEEP THE
FLASH FLOOD WATCH GOING FOR DAWSON...MARTIN...AND COUNTIES TO THE
WEST UNTIL 24/18Z.  THE STRONGER STORMS/HEAVIER RAIN WILL SHIFT OFF
TO THE EAST DURING THE DAY.  IF ANY CHANGE TO THE WATCH AREA
OCCURS...IT WILL LIKELY BE TO DROP IT FROM THE WEST TO EAST LATE
TONIGHT OR SATURDAY MORNING.

UNFORTUNATELY...THE UPPER TROUGH WILL REMAIN WEST/SOUTHWEST OF THE
CWA AND WILL CONTINUE TO EJECT SHORTWAVE TROUGHS OVER THE AREA.
AFTER A BRIEF RESPITE SATURDAY AFTERNOON AND EVENING...ONE SUCH
SHORTWAVE TROUGH IS EXPECTED TO TRANSLATE NORTHWARD OVER THE CWA
LATE SATURDAY NIGHT AND SUNDAY.  THEREFORE...HAVE REALIGNED POPS
SATURDAY NIGHT...AND REALIGNED AND INCREASED POPS AREAWIDE SUNDAY.
IT APPEARS HEAVY RAIN AND FLASH FLOODING WILL AGAIN BE A CONCERN
SUNDAY AND SUNDAY NIGHT AS THIS NEXT SHORTWAVE TROUGH WILL BE FAIRLY
STRONG...ATMOSPHERIC MOISTURE WILL BE READILY AVAILABLE...AND THE
UPPER TROUGH AXIS WILL FOLLOW THE AFOREMENTIONED STRONG SHORTWAVE.
THERE ALSO COULD BE MORE SEVERE STORMS ON SUNDAY...BUT THE EXTENT
WILL BE DETERMINED BY HOW MUCH THE ATMOSPHERE IS WORKED OVER EARLIER
IN THE DAY...AND HOW MUCH INSOLATION WE/LL RECEIVE.  ALSO...SHEAR
WILL BE ROUGHLY HALF OF WHAT WE ARE SEEING TODAY.  WILL MENTION THE
POSSIBILITY OF SEVERE STORMS IN THE HWO AND AN SPS...BUT WILL HIT THE
POTENTIAL FOR HEAVY RAIN MORE SO.

MEDIUM RANGE MODELS VARYING ON THE EVENTUAL PASSAGE OF THE UPPER
TROUGH AS THE NEXT UPPER TROUGH SWINGS SOUTHEASTWARD INTO THE
CALIFORNIA COAST EARLY NEXT WEEK.  WILL KEEP SOME POPS IN THE
EASTERN MOST PORTIONS OF THE CWA UNTIL MONDAY AFTERNOON,,,THEN LET
THEM GO FOR NOW.  THESE MAY HAVE TO BE CHANGED IF UPPER TROUGH IS
SLOWER STILL THAN MODEL OUTPUT.  HAVE A DRY FORECAST GOING UNTIL
WEDNESDAY NIGHT/THURSDAY...AND WILL THEN ONLY CARRY MINOR POPS AS
THE NEXT CUTOFF LOW APPROACHES.  TEMPERATURES WILL LIKELY BE NEAR
NORMAL SATURDAY AND MONDAY...BELOW SUNDAY...AND ABOVE DURING THE
REST OF THE WEEK.  MODULATED TEMPERATURES PARTICULARLY ON SUNDAY AS
WIDESPREAD CLOUD COVER AND RAIN WILL BE OCCURRING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              58  72  59  68  /  80  60  20  70
CARLSBAD NM                52  73  52  72  /  60  40  20  60
DRYDEN TX                  60  75  60  68  /  50  30  50  70
FORT STOCKTON TX           57  75  57  69  /  60  30  50  70
GUADALUPE PASS TX          47  67  46  70  /  50  20  20  50
HOBBS NM                   57  72  53  68  /  80  60  20  70
MARFA TX                   47  72  46  68  /  50  10  40  60
MIDLAND INTL AIRPORT TX    57  73  55  67  /  70  50  40  80
ODESSA TX                  57  73  57  68  /  70  50  40  80
WINK TX                    58  78  60  71  /  70  50  40  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 12 PM MDT SATURDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 1
     PM CDT /12 PM MDT/ SATURDAY FOR THE FOLLOWING ZONES...
     ANDREWS...DAWSON...GAINES...GUADALUPE MOUNTAINS...MARTIN.

&&

01/67
Hazardous weather outlook, Mar 23, 12:27 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT FRI MAR 23 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
227 PM CDT FRI MAR 23 2007 /127 PM MDT FRI MAR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL OF 2 INCHES IN
DIAMETER AND LARGER...GUSTY WINDS OVER 65 MPH...AND POSSIBLY
TORNADOES ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND OVERNIGHT.

ALTHOUGH LOCATIONS TO THE NORTH AND WEST OF A FORT DAVIS...FORT
STOCKTON...BAKERSFIELD...STANTON...AND GAIL LINE WILL HAVE THE
GREATEST RISK OF SEEING THESE SEVERE STORMS...ALL OF SOUTHEAST NEW
MEXICO AND WEST TEXAS COULD SEE AT LEAST ISOLATED SEVERE STORMS.

HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A THREAT AS COPIOUS
AMOUNTS OF MOISTURE ARE AVAILABLE IN THE ATMOSPHERE.  THIS WILL
ESPECIALLY BE TRUE ALONG AND NORTH OF A GUADALUPE MOUNTAINS...
JAL...AND STANTON LINE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THIS AREA UNTIL 300 PM CDT SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A LULL IN THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND
EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
SATURDAY NIGHT OVER THE RIO GRANDE...BIG BEND REGION...AND
LOWER TRANS PECOS.  AS THE ACTIVITY SPREADS NORTH THROUGH
SUNDAY AFTERNOON...THE SHOWERS AND STORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD.

THERE IS A SLIGHT CHANCE SOME OF THESE STORMS WILL BE SEVERE
SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
HEAVY RAINFALL AND FLASH FLOODING COULD BE MORE SIGNIFICANT AS
MANY AREAS WILL NOT HAVE DRIED OUT FROM EARLIER RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND OVERNIGHT
FROM THE VAN HORN AREA...DAVIS AND GLASS MOUNTAINS...AND NORTHWARD
ACROSS THE STOCKTON PLATEAU...UPPER TRANS PECOS...PERMIAN BASIN...
AND SOUTHEAST NEW MEXICO PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Mar 23, 7:36 AM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
936 AM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HAIL             MCDONALD                33.14N 103.32W
03/23/2007  E0.88 INCH       LEA                NM   PUBLIC

            1/2 MILE EAST OF MCDONALD

&&

AKL
Special weather statement, Mar 23, 11:37 AM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
137 PM CDT FRI MAR 23 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON...
SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
137 PM CDT FRI MAR 23 2007 /1237 PM MDT FRI MAR 23 2007/

...SEVERE THUNDERSTORMS AND HEAVY RAINFALL POSSIBLE THROUGH SUNDAY...

AN UPPER LEVEL STORM SYSTEM OVER NORTHWEST MEXICO WILL MOVE SLOWLY
EAST TOWARD THE REGION TODAY THROUGH SATURDAY. IN ADVANCE OF THIS
SYSTEM...A MOIST AND UNSTABLE AIRMASS IS IN PLACE OVER ALL OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. AS DAYTIME HEATING WARMS THE
ATMOSPHERE AND BECOMES MORE UNSTABLE...THUNDERSTORMS ARE EXPECTED
TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON FROM THE
DAVIS AND GUADALUPE MOUNTAINS NORTH ACROSS THE WESTERN PERMIAN
BASIN AND SOUTHEASTERN NEW MEXICO PLAINS. THESE STORMS WILL THEN
EXPAND AND TRACK ACROSS THE LOWER TRANS PECOS...THE PERMIAN
BASIN...AND WESTERN LOW ROLLING PLAINS OF WEST TEXAS LATE THIS
AFTERNOON AND TONIGHT.

SOME OF THESE STORMS WILL BECOME SEVERE THROUGH TONIGHT...AND
WILL BE CAPABLE OF PRODUCING HAIL GREATER THAN TWO INCHES IN
DIAMETER...WIND GUSTS IN EXCESS OF 60 MPH...AND DEADLY LIGHTNING.
IN ADDITION...THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF
PRODUCING ISOLATED TORNADOES...MAINLY LATE THIS AFTERNOON AND
THIS EVENING ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE WESTERN
HALF OF THE PERMIAN BASIN AND THE TRANS PECOS REGION OF WEST
TEXAS.

HEAVY RAINFALL IS ALSO LIKELY FROM THESE STORMS THIS AFTERNOON
AND TONIGHT. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR MAY
RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER
CROSSINGS...AND OTHER AREAS SUSCEPTIBLE TO HIGH WATER. THE MOST
LIKELY AREAS FOR HEAVY RAINFALL WILL BE OVER THE GUADALUPE
MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...AND THE
NORTHWEST PERMIAN BASIN LATE THIS AFTERNOON AND TONIGHT. A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THESE AREAS THROUGH SATURDAY
MORNING. THIS STORM SYSTEM WILL MOVE EAST SATURDAY AFTERNOON AND
EVENING...TEMPORARILY DECREASING PRECIPITATION CHANCES.

ANOTHER UPPER LEVEL STORM SYSTEM WILL FOLLOW CLOSELY ON THE HEELS
OF THIS STORM SYSTEM TO PRODUCE ANOTHER ROUND OF STRONG THUNDERSTORMS
AND POTENTIAL HEAVY RAINFALL SATURDAY NIGHT AND SUNDAY. AT THIS
TIME THE MOST FAVORED AREA FOR THE HEAVY PRECIPITATION IS
PROJECTED TO BE ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE
TRANS PECOS REGION...AND THE PERMIAN BASIN.

NATIONAL WEATHER SERVICE PERSONNEL WILL CONTINUE TO MONITOR THIS
DEVELOPING SEVERE WEATHER SITUATION THROUGH THE WEEKEND. STAY TUNED
TO NOAA WEATHER RADIO...LOCAL RADIO OR TELEVISION STATIONS...OR
YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION. ADDITIONAL WEATHER INFORMATION ALSO CAN BE
OBTAINED ON OUR WEB SITE AT WEATHER.GOV/MIDLAND.

The radar

The Holloman AFB radar (KHDX), 138 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

29 hail, 3 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Eddy

When
March 23, 12:42 PM MST to 1:00 PM MST
Where
Eddy County, 10 mi S of Hope to Hope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.655, -104.730

Marble to quarter size hail was reported in Hope.

Hail, Eddy

When
March 23, 12:44 PM MST to 12:50 PM MST
Where
Eddy County, Queen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.200, -104.730

Marble to golfball size hail fell in Queen.

Hail, Eddy

When
March 23, 12:48 PM MST
Where
Eddy County, Whites City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.170, -104.370

Hail, Eddy

When
March 23, 12:54 PM MST to 1:14 PM MST
Where
Eddy County, 7 mi W of Carlsbad to 7 mi NW of Carlsbad
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.420, -104.350

Penny to half-dollar size hail fell west and northwest of Carlsbad.

Hail, Eddy

When
March 23, 1:05 PM MST to 1:14 PM MST
Where
Eddy County, 7 mi W of Carlsbad to 7 mi NW of Carlsbad
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.420, -104.350

Quarter to half-dollar size hail fell west and northwest of Carlsbad.

Hail, Eddy

When
March 23, 1:23 PM MST
Where
Eddy County, 5 mi NNW of Carlsbad
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.487, -104.263

Half dollar size hail reported in the McNew subdivision on U.S. Highway 285 north-northwest of Carlsbad.

Hail, Eddy

When
March 23, 1:39 PM MST to 1:44 PM MST
Where
Eddy County, Loving to Otis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.280, -104.100

Penny to nickel size hail fell in a swath from Loving to Otis.

Hail, Eddy

When
March 23, 1:51 PM MST to 1:53 PM MST
Where
Eddy County, Whites City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.170, -104.370

Penny to quarter size hail fell in Whites City.

Hail, Eddy

When
March 23, 1:53 PM MST
Where
Eddy County, 1 mi N of Malaga to Loving
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.234, -104.070

Penny to quarter size hail fell in a swath along U.S. Highway 285 between Malaga and Loving.

Hail, Eddy

When
March 23, 1:54 PM MST to 2:12 PM MST
Where
Eddy County, Carlsbad to 16 mi S of Lakewood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.420, -104.230

Quarter to golfball size hail fell from Carlsbad to west and southwest of Carlsbad.

Hail, Eddy

When
March 23, 2:00 PM MST to 2:13 PM MST
Where
Eddy County, 2 mi NNE of Lakewood to 12 mi N of Carlsbad
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.657, -104.357

Quarter to golfball size hail fell in a swath from north-northeast of Lakewood to Brantley Lake State Park.

Hail, Eddy

When
March 23, 2:05 PM MST
Where
Eddy County, 2 mi W of Loco Hills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.820, -104.014

Nickel size hail fell on U.S. Highway 82.

Hail, Eddy

When
March 23, 2:13 PM MST
Where
Eddy County, 6 mi S of Carlsbad
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.333, -104.230

Hail, Eddy

When
March 23, 2:20 PM MST
Where
Eddy County, 5 mi S of Artesia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.758, -104.400

Quarter to golfball size hail fell south of Artesia.

Hail, Eddy

When
March 23, 2:22 PM MST to 2:29 PM MST
Where
Eddy County, 10 mi S of Artesia to Artesia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.685, -104.400

Penny to golfball size hail fell in and around Artesia.

Hail, Eddy

When
March 23, 2:29 PM MST
Where
Eddy County, 7 mi W of Loco Hills
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.820, -104.100

Quarter to lime size hail fell west of Loco Hills.

Hail, Eddy

When
March 23, 2:51 PM MST
Where
Eddy County, Artesia
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.830, -104.400

Hail, Lea

When
March 23, 3:45 PM MST to 4:45 PM MST
Where
Lea County, 14 mi N of Tatum to 3 mi SW of Crossroads
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
33.452, -103.320

Golfball hail was found on the ground north of Tatum...this hail was observed by NWS damage survey team the following day in piles of pea to quarter size hail. Interviews during the damage survey indicated that hail piled to six inches deep and ranged from quarter to golfball size hail with a few baseball sized hailstones. Time is estimated from depth and size of the hailstones and from archived radar data indicating location and duration of the storm.

Hail, Eddy

When
March 23, 4:20 PM MST to 4:45 PM MST
Where
Eddy County, 5 mi S of Carlsbad to 10 mi E of Carlsbad
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.348, -104.230

Penny to golfball size hail fell in and around Carlsbad.

Hail, Lea

When
March 23, 4:43 PM MST
Where
Lea County, 14 mi N of Tatum
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.452, -103.320

Golfball size hail fell three mile north of the intersection of N.M. Highway 206 and Lea County Road 165.

Flash Flood, Eddy

When
March 23, 5:20 PM MST to 10:00 PM MST
Where
Eddy County, Carlsbad to Malaga
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.420, -104.230

Numerous people in Carlsbad reported flash flooding. Some of the reports include four to six inches of water flowing across low lying roads at the beginning of the evening to three to four feet of water in major intersections in Carlsbad by the end of the night. Black River Road, Ogden Road, and Higby Hole Road in the Loving/Malaga area were barricaded due to flood waters. Illinois Camp Road in Carlsbad was declared impassable.

Hail, Eddy

When
March 23, 5:32 PM MST to 5:50 PM MST
Where
Eddy County, Carlsbad to 1 mi E of (Cnm)carlsbad Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.420, -104.230

Quarter to golfball size hail was reported in and around Carlsbad and the Carlsbad Airport.

Hail, Eddy

When
March 23, 6:16 PM MST
Where
Eddy County, Lakewood
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.630, -104.370

Hail, Eddy

When
March 23, 6:16 PM MST to 6:18 PM MST
Where
Eddy County, Lakewood
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.630, -104.370

Hail, Eddy

When
March 23, 6:19 PM MST to 6:50 PM MST
Where
Eddy County, Carlsbad to 8 mi S of Carlsbad
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.420, -104.230

Penny to golfball size hail fell in and around Carlsbad.

Tornado, Eddy

When
March 23, 7:00 PM MST
Where
Eddy County, 10 mi ESE of Lakewood
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
32.575, -104.212

A brief rope tornado was reported over open rangeland east-southeast of Lakewood.

Thunderstorm Wind, Lea

When
March 23, 7:15 PM MST
Where
Lea County, 5 mi NW of Tatum
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.301, -103.381

A spotter reported 80 mph winds and penny size hail. No damage reported.

Hail, Lea

When
March 23, 7:15 PM MST
Where
Lea County, 5 mi NW of Tatum
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.301, -103.381

A spotter reported 80 mph winds and penny size hail. No damage reported.

Hail, Eddy

When
March 23, 7:45 PM MST
Where
Eddy County, 2 mi E of Carlsbad
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.420, -104.196

Hail, Eddy

When
March 23, 7:45 PM MST
Where
Eddy County, 2 mi E of Carlsbad
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.420, -104.196

Thunderstorm Wind, Lea

When
March 23, 8:24 PM MST to 8:27 PM MST
Where
Lea County, Tatum
Measured
71 kt (82 mph) measured gust
Reported by
COOP Observer
Coordinates
33.250, -103.320

A NWS cooperative observer reported gusts between 70 and 82 mph on an anemometer. No damage was reported.

Flash Flood, Lea

When
March 23, 9:30 PM MST to March 24, 6:00 AM MST
Where
Lea County, Lovington to 7 mi W of Tatum
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.930, -103.350

Multiple thunderstorms trained across Lea County for much of the night and produced flash flooding that was evident to NWS Damage Survey team members the following day. Several miles west of Tatum, team members discovered a three to four foot deep lake that is normally open field. In and around Lovington, there were locations that had running water alongside the road 18 hours after the last storm had moved through.

Hail, Lea

When
March 23, 9:33 PM MST
Where
Lea County, Tatum
Measured
0.88 in hail
Reported by
Public
Coordinates
33.250, -103.320

Hail, Lea

When
March 23, 9:55 PM MST
Where
Lea County, 7 mi NW of Hobbs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.772, -103.215

Quarter size hail fell between Lovington and Hobbs on N.M. Highway 18.

Flash Flood, Eddy

When
March 23, 10:25 PM MST to March 24, 1:41 AM MST
Where
Eddy County, Carlsbad to Malaga
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.420, -104.230

Flash flooding continued over portions of Eddy County well into the night with several roads barricaded in both the Carlsbad and Loving and Malaga areas. Six to eight inches of water flowed across Old Cavern Highway as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyThe tornado archive for New Mexico, 2007Warnings in New Mexico, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19440, 19441, 19442, 19443, 19444, 19446, 19447, 19448, 19449, 19450, 19451, 19452, 19453, 19454, 19473, 19475, 19474, 19512, 19477, 19476, 19503, 19478, 19479, 19480, 19481, 19513, 19482, 19483, 19484, 19515, 19485, 21911, 19486, 19487, 19504.